Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimal curves of constant torsion

Author: Thomas A. Ivey
Journal: Proc. Amer. Math. Soc. 128 (2000), 2095-2103
MSC (2000): Primary 49K15, 53A04; Secondary 58A17, 58A30, 73C02
Published electronically: March 2, 2000
MathSciNet review: 1694865
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Griffiths formalism is applied to find constant torsion curves which are extremal for arclength with respect to variations preserving torsion, fixing the endpoints and the binormals at the endpoints. The critical curves are elastic rods of constant torsion, which are shown to not realize certain boundary conditions.

References [Enhancements On Off] (What's this?)

  • 1. R. Bishop, There is more than one way to frame a curve, Am. Math. Monthly 82 (1975), 246-251. MR 51:6604
  • 2. K. Brakke, The Surface Evolver, Experiment. Math. 1 (1992), #2, 141-165. MR 93k:53006
  • 3. R. Bryant, P. Griffiths, Reduction for constrained variational problems and $\int k^2/2\, ds$, Amer. J. Math. 108 (1986) 525-570. MR 88a:58044
  • 4. P. Byrd, M. Friedman, Handbook of Elliptic Integrals for Engineers and Physicists, Springer, 1953. MR 15:702a
  • 5. A. Calini, T. Ivey, Bäcklund transformations and knots of constant torsion, to appear in J. Knot Theory and its Ramifications 7 (1998), 719-746.
  • 6. C. Carathéodory, Untersuchungen über das Denaunaysche Problem der Variationsrechnung, Abh. Math. Sem. Hamburg 8 (1930), 32-55.
  • 7. W.L. Chow, Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung, Math. Annalen 117 (1939), 98-105. MR 1:313d
  • 8. G. Darboux, Leçons sur la Théorie Générale des Surfaces, Gauthier-Villars, 1917.
  • 9. P.A. Griffiths, Exterior Differential Systems and the Calculus of Variations, Birkhäuser, 1983. MR 84h:58007
  • 10. L. Hsu, Calculus of Variations via the Griffiths formalism, J. Diff. Geom. 36 (1992), 551-589. MR 94a:58003
  • 11. J. Langer, D. Singer, Lagrangian Aspects of the Kirchhoff Elastic Rod, SIAM Reviews 38 (1996), 605-618. MR 97h:73050
  • 12. L.S. Pontrjagin, V.G. Boltyanskii, R.V.Gamkrelidze, E.F. Mischenko, The mathematical theory of optimal processes, Wiley-Interscience, 1962. MR 29:3316b
  • 13. R. Strichartz, Sub-Riemannian Geometry, J. Diff. Geom. 24 (1983), 221-263. MR 88b:53055

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 49K15, 53A04, 58A17, 58A30, 73C02

Retrieve articles in all journals with MSC (2000): 49K15, 53A04, 58A17, 58A30, 73C02

Additional Information

Thomas A. Ivey
Affiliation: Department of Mathematical Sciences, Ball State University, Muncie, Indiana 47306

Keywords: Curves of constant torsion, Griffiths formalism, elastic rods
Received by editor(s): September 2, 1998
Published electronically: March 2, 2000
Communicated by: Christopher Croke
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society